Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 46, NWS Cleveland, OH

May 28, 2017Ashtabula County, Trumbull County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 28, 2017, 7:04 PM EDT for Ashtabula County, Trumbull County, Ohio. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2017, 7:04 PM EDT (23:04 UTC)
Expired
May 28, 2017, 7:45 PM EDT
In force
41 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ashtabula County, OH, Trumbull County, OH

The radar

The Cleveland radar (KCLE), 94 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:56 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WUUS51 KCLE 282304
SVRCLE
OHC007-155-282345-
/O.NEW.KCLE.SV.W.0046.170528T2304Z-170528T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
704 PM EDT SUN MAY 28 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Northern Trumbull County in northeastern Ohio...
  Ashtabula County in northeastern Ohio...

* Until 745 PM EDT

* At 704 PM EDT, a severe thunderstorm was located over Bristolville,
  or 8 miles north of Warren, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Warren, Cortland, Kinsman, North Bloomfield, Orwell, Andover,
  Bristolville, Leavittsburg, Mecca, Johnston, Hartsgrove, Roaming
  Shores, Pierpont, Cherry Valley, Rock Creek and Champion Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4139 8052 4124 8088 4147 8100 4169 8100
      4186 8052
TIME...MOT...LOC 2304Z 240DEG 19KT 4135 8087 

HAIL...1.00IN
WIND...60MPH
 
$$

King
1 follow-up statement
725 
WWUS51 KCLE 282341
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
741 PM EDT SUN MAY 28 2017

OHC007-155-282351-
/O.EXP.KCLE.SV.W.0046.000000T0000Z-170528T2345Z/
Trumbull OH-Ashtabula OH-
741 PM EDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TRUMBULL AND
ASHTABULA COUNTIES WILL EXPIRE AT 745 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM EDT for
northeastern Ohio.

LAT...LON 4139 8052 4124 8088 4147 8100 4169 8100
      4186 8052
TIME...MOT...LOC 2341Z 240DEG 19KT 4145 8065 

$$

King

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:57 PM EDT, 7 minutes earlier.

Area forecast discussion, May 28, 6:57 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
657 PM EDT Sun May 28 2017

.SYNOPSIS...
A warm front will lift north of the area by this evening as a
weak cold front moves across the area from the west tonight. A
surface ridge will expand from Plains across the Ohio Valley on
Memorial Day followed by a stronger cold front on Tuesday. High
pressure will build into the area on Wednesday.

&&

.NEAR TERM /THROUGH MONDAY/...
Update...Small changes based on current conditions.

Original...Warm front attempting to lift northward across Lake
Erie with a humid airmass over northern Ohio and NW PA. Already
seeing convection that initiated on a lake boundary and near a
cold front that is moving toward NW Ohio. Expect these strong to
severe thunderstorms to persist into the evening. The front
should sweep across the area after midnight as the low lifts
into southern Ontario.

There should then be a dry period late tonight through early Monday
afternoon. We then will watch for the next piece of energy that will
move into the region as an upper level trough takes up residence
over the central Great Lakes. Showers and a few thunderstorms will
be possible monday afternoon into the early evening.

Slightly cooler on Monday but still above average.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A weak cold front will swing through the area Monday night. Will
maintain chance pops diminishing to slight chance through the night
as the front pushes east. The front will linger across the far
eastern part of the forecast area on Tuesday, so will maintain the
slight chance/chance pops through the day. Another
shortwave/attendant surface trough will swing through the area
Tuesday night through Wednesday. Will maintain slight chance pops
Tuesday night into Wednesday, increasing to chance pops east
Wednesday. High pressure will move into the area Wednesday night
with dry conditions expected. Temperatures will be seasonable
Tuesday in the upper 60s to low 70s, and slightly cooler for
Wednesday with highs in the upper 60s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Long term period will start out quiet on Thursday as high pressure
moves across the area, but precip activity will pick up into the
weekend as a frontal boundary settles south into the region into
next weekend. Will go ahead with chance to slight chance pops
Thursday night through Saturday to account for this. Temps will
generally be seasonable through this period, but slightly cooler
(around 70 degrees) heading into the weekend as the front settles
south of the area.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Warm front near the Ohio/PA border will lift NE next couple of
hours. A cold front near the Indiana/Ohio border will move
across the forecast area this evening. Scattered TSRA will
continue east of the front. Wind gusts into 30 to 35 knot range
still possible in the stronger storms. Storms should begin to
diminish somewhat after sunset.

OUTLOOK...Non- VFR at times Monday night through Thursday in
showers/thunderstorms as an upper level trough persists over the
central Great Lakes.

&&

.MARINE...
Easterly winds late this afternoon will veer around to the southwest
overnight as a warm front lifts north through the area. Winds will
increase towards tomorrow morning in the 15-20 kt range, with the
highest winds across the eastern part of the lake. Southwest to
occasionally westerly flow will persist through Thursday, generally
in the 10-15 kt range. Some diurnal peaks to around 20 kts possible
during the afternoon hours Tuesday and Wednesday, and may be enough
for small craft conditions for a few hours each day.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...TK/Mullen
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...DJB
MARINE...Greenawalt
Hazardous weather outlook, May 28, 2:05 PM EDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
205 PM EDT Sun May 28 2017

OHZ003-006>014-017>023-027>030-089-PAZ001>003-291815-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
205 PM EDT Sun May 28 2017

...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ031>033-036>038-047-291815-
Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
205 PM EDT Sun May 28 2017

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-162>169-291815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
205 PM EDT Sun May 28 2017

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>149-291815-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
205 PM EDT Sun May 28 2017

...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 28, 3:16 PM EDT, 3 hours 48 minutes before
Special Weather Statement...CORRECTED TO ADD HAIL
National Weather Service
Cleveland OH 316 PM EDT SUN MAY 28 2017

OHZ017-018-027-028-282000-
Crawford-Seneca-Wyandot-Hancock-
316 PM EDT SUN MAY 28 2017

...SEVERAL STRONG THUNDERSTORMs WILL AFFECT SOUTHWESTERN
SENECA...NORTHERN WYANDOT...NORTHWESTERN CRAWFORD AND HANCOCK
COUNTIES...

At 303 PM EDT, several strong thunderstorm were located from near
Findlay to near Upper Sandusky. These storms will continue to move
to the northeast at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Findlay, Tiffin, Fostoria, Bucyrus, Upper Sandusky, McComb, Forest,
Arlington, Bloomville, Sycamore, Arcadia, Rawson, Vanlue, Van Buren,
New Riegel, Chatfield, Carey, Benton, Nevada and Bloomdale.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4116 8388 4117 8342 4118 8341 4112 8308
      4083 8283 4082 8354 4092 8388
TIME...MOT...LOC 1903Z 241DEG 15KT 4093 8370

Mullen
Special weather statement, May 28, 3:46 PM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
346 PM EDT SUN MAY 28 2017

OHZ014-089-PAZ001>003-282045-
Ashtabula Lakeshore-Ashtabula Inland-Northern Erie-Southern
Erie-Crawford-
346 PM EDT SUN MAY 28 2017

...SEVERAL STRONG THUNDERSTORMs WILL AFFECT ASHTABULA...ERIE AND
CRAWFORD COUNTIES...

At 342 PM EDT, several strong thunderstorms were located across
eastern Ashtabula, Crawford and southern Erie Counties. All of these
storms will move to the northeast at 35 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm. Locally heavy rainfall is also possible. If the storms
continue to train over the same areas a flood product will be
issued.

Locations impacted include...
Erie, Ashtabula, Meadville, Conneaut, Corry, Edinboro, Titusville,
Union City, Girard, North Kingsville, Cambridge Springs, Waterford,
Albion, Andover, Linesville, Wattsburg, Riceville, and Guys Mills.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4162 7982 4149 8000 4150 8080 4190 8081
      4221 7977 4201 7976 4199 7961 4162 7962
TIME...MOT...LOC 1942Z 230DEG 30KT 4159 8039

Mullen
Special weather statement, May 28, 4:49 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Cleveland OH
449 PM EDT SUN MAY 28 2017

OHZ003-006>011-018>020-282145-
Seneca-Huron-Erie-Medina-Wood-Ottawa-Sandusky-Lorain-Cuyahoga-Lucas-
449 PM EDT SUN MAY 28 2017

...SEVERAL STRONG THUNDERSTORMS WILL AFFECT HURON...OTTAWA...ERIE...
SENECA...SOUTHWESTERN CUYAHOGA...NORTHERN
MEDINA...SANDUSKY...WOOD... LORAIN AND LUCAS COUNTIES...

At 446 PM EDT, several strong thunderstorms over OHIo from near
Cleveland to south of Toledo will continue to move northeast toward
Lake Erie. The storms will move northeast at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm. Very heavy rainfall is also possible with these storms.
Ponding of water on roadways can be expected.

Locations impacted include...
Cleveland, Toledo, Lorain, Elyria, Bowling Green, Medina, Sandusky,
Tiffin, Norwalk, Fremont, Fostoria, Western Vermilion, Vermilion,
Port Clinton, Swanton, Kelleys Island, Put-In-Bay, Parma, Lakewood
and Strongsville.

LAT...LON 4172 8388 4173 8338 4154 8293 4168 8285
      4169 8276 4162 8278 4160 8276 4164 8270
      4157 8268 4160 8280 4158 8280 4141 8250
      4154 8201 4154 8168 4114 8169 4101 8285
      4117 8342 4117 8388
TIME...MOT...LOC 2046Z 239DEG 26KT 4114 8270

Mullen
Local storm report, May 28, 5:28 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
528 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 SE BAINBRIDGE         41.35N 81.28W
05/28/2017  E0.88 INCH       GEAUGA             OH   PUBLIC

&&

MITCHELL
Special weather statement, May 28, 5:46 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
546 PM EDT SUN MAY 28 2017

OHZ011-020-021-282245-
Summit-Medina-Cuyahoga-
546 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT CUYAHOGA...NORTHERN MEDINA AND
NORTHERN SUMMIT COUNTIES...

At 545 PM EDT, a strong thunderstorm was located near Grafton, or 10
miles southeast of Elyria, moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cleveland, Parma, Lakewood, Euclid, Cleveland Heights, Strongsville,
Brunswick, Westlake, North Royalton, Solon, Hudson, Twinsburg,
Warrensville Heights, Macedonia, Highland Hills, North Olmsted,
Garfield Heights, Shaker Heights, Maple Heights and South Euclid.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4161 8150 4156 8150 4156 8140 4123 8140
      4114 8207 4120 8206 4120 8197 4127 8197
      4128 8188 4135 8187 4136 8197 4150 8196
      4147 8187 4149 8170
TIME...MOT...LOC 2145Z 255DEG 30KT 4129 8193

Greenawalt
Local storm report, May 28, 6:11 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
611 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             GARFIELD HEIGHTS        41.42N 81.60W
05/28/2017  E0.88 INCH       CUYAHOGA           OH   TRAINED SPOTTER

&&

MITCHELL

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:26 PM EDTRiver Flood WarningCLEHancock14 hr
May 28, 2:16 PM EDTSpecial Weather StatementCLEGeauga44 min
May 28, 2:53 PM EDTSpecial Weather StatementCLEAshtabula, Lake52 min
May 28, 3:05 PM EDTSpecial Weather StatementCLECrawford, Hancock, Seneca, Wyandot55 min
May 28, 3:16 PM EDTSpecial Weather StatementCLECrawford, Hancock, Seneca, Wyandot44 min
May 28, 3:27 PM EDTSevere Thunderstorm WarningCLESeneca48 min
May 28, 3:46 PM EDTSpecial Weather StatementCLEAshtabula59 min
May 28, 3:58 PM EDTFlash Flood WarningCLEAshtabula3 hr
May 28, 4:30 PM EDTFlash Flood WarningCLEAshtabula, Geauga3 hr
May 28, 4:49 PM EDTSpecial Weather StatementCLEErie, Huron, Lorain, Lucas, Ottawa, Sandusky and 2 more56 min
May 28, 4:57 PM EDTSpecial Marine WarningCLE93 min
May 28, 5:11 PM EDTSevere Thunderstorm WarningCLEHuron, Lorain49 min
May 28, 5:23 PM EDTSpecial Marine WarningCLE67 min
May 28, 5:38 PM EDTSpecial Marine WarningCLE97 min
May 28, 5:46 PM EDTSpecial Weather StatementCLECuyahoga59 min
May 28, 6:16 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lake, Summit33 min
May 28, 6:18 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake42 min
May 28, 6:59 PM EDTAreal Flood WarningCLEAshtabula3 hr
May 28, 7:26 PM EDTAreal Flood WarningCLEAshtabula, Geauga12 hr
May 28, 7:35 PM EDTAreal Flood WarningCLECuyahoga, Geauga6 hr
May 28, 7:48 PM EDTSevere Thunderstorm WarningCLECrawford, Seneca, Wyandot57 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.